minoxidil shedding

Debra asked this question on the “calling all thickening shampoo” thread, but I decided to repost it here so that other women can have the opportunity to find it easier and perhaps comment as well.

She Wrote:

I love reading these comments. I started loosing my hair about 3 months ago. My family doctor recommended I go see a dermatology. Dermatology told me to use Rogaine for women. I had to stop after a few weeks as I noticed i was loosing more hair. Than I had the biopsy done. Now he is telling me to use Rogaine for men! holy cow. What to do? Need your help please?

Hi Debra-

Welcome to the site!

I am not a doctor so I can’t give medical advice, but I’ll give you the information I’ve found out over the course of the last 8 years losing my own hair.

Did you recently go on or off birth control pills or any other medication? I don’t think I a personally agree that the dermatologist you saw should have advised you to go on Rogaine after only 3 months of hair loss. 3 months is a very short amount of time and you could have just been experiencing shedding caused by any number of factors.

It is not uncommon at all to start shedding more hair after beginning any hair loss treatment such as Rogaine. The hair shedding should be temporary. After a 1-2 months if the treatment works, new hair should begin to grow, hair growth works in cycles. When Rogaine causes hair shedding it may induce the hair shaft to fall off, the follicle would then enter a dormant phase in the cycle (temporarily) while the matrix is restructured for future growth, hopefully with a thicker and stronger hair shaft. In the meantime through you may lose more hair, but after waiting for several months you may have thicker and stronger hair with any new hair growth, assuming the Rogaine works. [click to continue…]

{ 27 comments }